Medical Specialty >> Psychiatry

Doctors Lounge - Psychiatry Answers

Back to Psychiatry Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 8/24/2017.

Forum Name: Psychiatric Topics

Question: Hallucinations, illusions...caused from depression?


 Ranan - Thu Mar 20, 2003 6:11 pm

I’m a 24 yr. old male who has been diagnosed with major depression. My condition started out as a general feeling of malaise and then led to very high anxiety, panic attacks, twitching of the nerves, palpitations and sometimes irregular breathing. I was on Risperdal but now am on Paxil, Anafranil and Ativan. The anxiety is reduced. One of the symptoms, however, puzzles me. After the second week of feeling that malaise I started to see faces which came to me in flashes. Sometimes the faces are disturbing and other times they are not. Sometimes my mind constructs faces on walls, or on the floor, or other places without my conscious mind deciding to do so. Both my general practitioner and psychiatrist believe the faces I see come from major depression and my emotional state. Can this be? I have no other symptoms that would indicate neurological problems but it is hard for me to believe that I could have these illusions simply because I am suffering from depression, is this possible? Should I push for a cat scan or can an emotional state produce such things as illusions?
 DeLWolcott - Mon Oct 03, 2005 1:43 pm

2+ year post. Yes, emotional status could cause this.
 Abovetheneck - Mon Oct 03, 2005 9:21 pm

Major depression is commonly known to produce similar symptoms to what you are describing. This is due to the chemical imbalances in your brain - medically known as the dopamine theory. You should discuss the MAOIs group of pharmacology with your doctor.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us